FDA warns of some Chinese herbal products' dangers Items are marketed as 'legal highs'

April 11, 1996|By NEW YORK TIMES NEWS SERVICE

The federal government has issued a warning to Americans not to buy any of the Chinese herbal products being sold as "legal highs," because they can cause heart attacks, seizures, psychotic episodes or even death.

The Food and Drug Administration has focused on widely available products with names like Herbal Ecstacy, Ultimate XPhoria and Cloud 9 because they contain ephedra, or ma huang. Used for centuries in China, it is the herbal form of the central nervous system stimulant ephedrine, which can act on the body like methamphetamine, commonly known as speed.

The products that are the subject of the FDA warning are marketed as alternatives to illegal drugs.

The FDA chose not to say anything about the hazards of the ephedrine found in dietary supplements promoted for muscle building, weight loss or energy enhancement, even though there are hundreds of reported cases of adverse reactions from them.

The agency said it would decide later this year whether to require health warnings on these ephedrine-containing products.

Under legislation passed in 1994, the FDA does not have the authority to test or pre-approve the sale of dietary supplements, like herbs and vitamins; the agency can only remove a brand from the market if it is individually proven to be harmful.

Ephedrine is also found in nonprescription asthma medications, and the FDA is considering a ban on the use of ephedrine in those products, using its more extensive power to regulate over-the-counter drugs. At least 20 states have enacted or are considering restricting the use of ephedrine in medications and supplements.

Consumers may report side effects from supplements with ephedrine to the FDA by calling (800) FDA-4010.

Pub Date: 4/11/96

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.